Alert archive / South Dakota / Tornado Warnings in 2003
Tornado Warning 25, NWS Aberdeen, SD
NWS Aberdeen, SD issued this tornado warning at Jun 24, 2003, 9:11 PM CDT for Hamlin County, South Dakota. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 24, 2003, 9:11 PM CDT (02:11 UTC)
- Expired
- Jun 24, 2003, 10:00 PM CDT
- In force
- 49 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
County Hamlin County, SD
The radar
The Aberdeen radar (KABR), 121 km from the middle of the area, began a volume at 02:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 2.2 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 728 J/kg
- Mixed-layer CIN
- -202 J/kg
- Mixed-layer LCL
- 790 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 249 m²/s²
- 0-3 km storm-relative helicity
- 552 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
203 WFUS53 KABR 250211 TORABR SDC057-250300- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 910 PM CDT TUE JUN 24 2003 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * TORNADO WARNING FOR... HAMLIN COUNTY IN NORTHEAST SOUTH DAKOTA * UNTIL 1000 PM CDT * AT 910 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 6 MILES SOUTH OF HAZEL...OR ABOUT 19 MILES SOUTHWEST OF WATERTOWN...MOVING NORTHEAST AT 20 MPH. * THE TORNADO WILL BE NEAR... HAZEL AROUND 915 PM CDT HAYTI AROUND 920 PM CDT THOMAS AROUND 930 PM CDT CASTLEWOOD AROUND 940 PM CDT A TRAINED WEATHER SPOTTER REPORTED A ROTATING WALL CLOUD AND 2 INCH DIAMETER HAIL 5 MILES NORTHWEST OF BRYANT. THIS IS AN EXTREMELY DANGEROUS AND POTENTIALLY LIFE THREATENING SITUATION. IF YOU ARE IN THE PATH OF THIS TORNADO TAKE SHELTER NOW REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. LAT...LON 4467 9749 4460 9720 4479 9689 4480 9740 $$ HARDING
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Jun 24, 8:02 PM CDT, 1 hour 9 minutes earlier.
Area forecast discussion, Jun 24, 8:02 PM CDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 802 PM CDT TUE JUN 24 2003 .UPDATE...SEVERE WEATHER UNFOLDING. WORDS GRIDS TWEAKED ACCORDINGLY. ALL NEW STUFF SENT. DORN PREVIOUS DISCUSSION...TONIGHT THROUGH THURSDAY... FORECAST CHALLENGES ARE TEMPS...DEWPOINTS...WINDS...FLOODING POTENTIAL...AND ISOLATED SEVERE WEATHER POTENTIAL. THAT SAID...THINKING WILL ADD A FEW MORE COUNTIES TO FLOOD WATCH GIVEN 88D TOTALS...RAINFALL REPORTS AND LATEST FLASH FLOOD GUIDANCE. GOOD CAA AND DRYING POISED TO OVERTAKE NW CORNER OF CORSON COUNTY LATE THIS EVENING...AND IS EXPECTED TO COMPLETE ITS ROUNDS OVER SE CORNER OF CWA BY 18Z ON WEDNESDAY. BREEZY NORTH WINDS THROUGH THE DURATION OF THIS SHORT TERM...TOO. MODELS PULL TOGETHER RECIPE FOR MCS TONIGHT...GIVEN SHEAR AND THERMAL ENVIRONMENT TO WORK WITH. EXPECTING THE REALLY GOOD STORMS TO GET GOING SOUTH AND A LITTLE WEST OF CWA AND THEN ADVECT NE INTO CWA AS PER 12Z ETA CORFIDI VECTORS. COLD FRONT PRESENTLY JUST SOUTH OF KABR...AND DRAPED FROM JUST SOUTH OF KPIR TO JUST SOUTH OF K8D3...IS EXPECTED TO INCH A BIT FURTHER NORTH TONIGHT BEFORE UPPER LOW SWEEPS IT SOUTHEAST AND AWAY FROM CWA ON WEDNESDAY. PWATS ON THE ORDER OF 1.5 TO 2.0 WITH SOME AREAS POSSIBLY EVEN HIGHER WILL SPELL TROUBLE FOR AREAS THAT HAVE ALREADY RECIEVED 3 TO 5 INCHES OR MORE IN THE LAST 3 DAYS. THURSDAY CONCERN IS AGAIN WHETHER OR NOT ENOUGH MOISTURE IS AVAILABLE TO GENERATE ISLD SHOWERS. BEST BET FOR THE SHOWERS IS APPEARING TO BE OVER WESTERN CWA WHERE BETTER 850 TO 500 LAPSE RATES ARE EXPECTED. NEUTRAL TO WEAK WAA EXPECTED TO KICK IN AGAIN LATE ON THURSDAY...NOSING INTO ONLY THE WESTERN MOST PORTION OF CWA. .LONG TERM...THURSDAY NIGHT THROUGH TUESDAY... OVERALL PATTERN REMAINS UNSETTLED. MODELS PERFORMING WELL. SHORTWAVE RIDGE HAS EMBEDDED VORT MAXES ROTATING THROUGH THE SOUTHERN TRACK AND INTO THE CENTRAL ROCKIES. EXPECT TEMPS TO REBOUND WITH WARMING TREND THIS WEEKEND UNDER SHORTWAVE RIDGE. EXPECT DRY CONDITIONS FOR MOST OF THE EXTENDED PERIOD. MAY NEED TO ADJUST POPS LATER AS SHORTWAVE TIMING BECOMES BETTER DEFINED. NEXT SYSTEM PUNCHING OVER DIRTY RIDGE WILL COOL TEMPS AND MOISTEN ATMOSPHERE FOR A RETURN OF PRECIP BY LATE MONDAY AND TUESDAY. ADJUSTED GRIDS TO SHOW POP POTENTIAL IN THE OUT PERIODS. MCNULTY .ABR...FLOOD WATCH FOR ERN CWA THROUGH LATE WEDNESDAY MORNING. DORN/MCNULTY
Hazardous weather outlook, Jun 24, 5:31 AM CDT, 15 hours 40 minutes before
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-251030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 531 AM CDT TUE JUN 24 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL... NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE AGAIN EXPECTED TO DEVELOP LATER THIS AFTERNOON AND REMAIN THROUGH THE OVERNIGHT HOURS. SOME OF THE THUNDERSTORMS MAY BECOME SEVERE...AND VERY HEAVY RAINFALL IS POSSIBLE. A FLOOD WATCH IS IN EFFECT THROUGH WEDNESDAY MORNING FOR SECTIONS OF NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THOUGH MONDAY THERE MAY BE SOME LINGERING THUNDERSTORMS ACROSS NORTHEAST SOUTH DAKOTA WEDNESDAY MORNING...HOWEVER NO SEVERE WEATHER IS ANTICIPATED. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND TONIGHT...MAINLY SOUTH AND EAST OF A LINE FROM SISSETON TO ABERDEEN TO PIERRE. HINTZ
In the hours before
Local storm report, Jun 24, 4:17 PM CDT, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
417 PM CDT TUE JUN 24 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0330 PM 1 W CLINTON MN 1.75 INCH HAIL
06/24/03 BIG STONE REPORTED BY THE PUBLIC
0330 PM 1 S SUMMIT SD 1.00 INCH HAIL
06/24/03 GRANT REPORTED BY THE PUBLIC
0335 PM SUMMIT SD 1.00 INCH HAIL
06/24/03 ROBERTS REPORTED BY THE PUBLICLocal storm report, Jun 24, 8:53 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
0853 PM CDT TUE JUN 24 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0835 PM 1 S BRYANT SD TORNADO
06/24/03 HAMLIN
0848 PM 5 N BRYANT SD 0.88 IN HAIL
06/24/03 HAMLIN
MJALocal storm report, Jun 24, 9:04 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
0904 PM CDT TUE JUN 24 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0856 PM 5 NW BRYANT SD 2.00 IN HAIL
06/24/03 CLARK HEN EGG HAIL FELL ON
CLARK/HAMLIN COUNTY LINE
DORNThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 7:18 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Hyde | 42 min |
| Jun 24, 7:23 PM CDT | Tornado Warning | ABR | Hyde | 37 min |
| Jun 24, 7:25 PM CDT | Tornado Warning | ABR | Day, Marshall | 50 min |
| Jun 24, 7:30 PM CDT | Tornado Warning | ABR | Codington | 45 min |
| Jun 24, 7:49 PM CDT | Tornado Warning | ABR | Buffalo, Hand | 26 min |
| Jun 24, 8:10 PM CDT | Tornado Warning | ABR | Marshall, Roberts | 35 min |
| Jun 24, 8:15 PM CDT | Tornado Warning | ABR | Hand | 30 min |
| Jun 24, 8:26 PM CDT | Tornado Warning | ABR | Clark, Hamlin | 49 min |
| Jun 24, 9:00 PM CDT | Severe Thunderstorm Warning | ABR | Clark | 60 min |
| Jun 24, 9:20 PM CDT | Flash Flood Warning | ABR | Brown | 115 min |
| Jun 24, 9:24 PM CDT | Tornado Warning | ABR | Clark | 51 min |
| Jun 24, 9:37 PM CDT | Tornado Warning | ABR | Codington | 38 min |
| Jun 24, 9:57 PM CDT | Flash Flood Warning | ABR | Clark, Codington, Hamlin | 3 hr |
| Jun 24, 10:05 PM CDT | Severe Thunderstorm Warning | ABR | Lyman | 40 min |
| Jun 24, 11:09 PM CDT | Flash Flood Warning | ABR | Day, Marshall, Roberts | 6 hr |
Nearby
Tornado Warnings in South Dakota, 2003Every tornado warning in 2003Tornadoes in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.